Tornadoes · United States · Texas · 2011

EF0 tornado, Longfellow, Texas, April 21, 2011

This EF0 tornado ran 8.1 miles across Pecos County on April 21, 2011, touching down at 6:18 PM CDT and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 21, 2011
Touchdown
6:18 PM CDT (23:18 UTC)
Lifted
6:23 PM CDT (23:23 UTC)
On the ground
5 minutes
Path length
8.1 miles (13.0 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Pecos County
Touchdown point
30.570, -102.677
Lift-off point
30.453, -102.680
Record number
1104211718-01

What the Weather Service recorded

Isolated thunderstorms developed along a weak cold front April 20, near the Lower Trans Pecos and Stockton Plateau. During the afternoon hours the next day, severe thunderstorms develop within significant low level moisture just ahead of a dryline over Terrell and Pecos Counties. Backed surface winds across Terrell County supported a low level shear near storm environment sufficient enough to produce brief tornadoes. One supercell produced at least 2 tornadoes as it moved across portions of south central Pecos County and into Terrell County.

This event location was estimated based on public reports, photos, and radar data. CBS 7 has photos of this tornado available on their Facebook page. No damage was reported with this tornado. It is unclear whether or not this tornado continued its path into Terrell County, where another tornado was reported (with damage) a little over an hour later.

The public reported a tornado approximately 20 miles south of Ft. Stockton, west of Highway 285. Photos of the tornado were sent to CBS 7 via Facebook. No damage was reported with this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

31 minutes of warning. NWS MAF issued a tornado warning for this county at 22:47 UTC, 31 minutes before the tornado touched down, in force until 23:45 UTC.

The county was under a severe thunderstorm watch, issued at 20:05 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
20:05 UTC03:00 UTCSevere Thunderstorm WatchMAF
20:29 UTC21:30 UTCSevere Thunderstorm WarningMAF
21:18 UTC22:15 UTCTornado WarningMAF
22:14 UTC23:15 UTCTornado WarningMAF
22:47 UTC23:45 UTCTornado WarningMAF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at Apr 21, 3:11 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 21, 3:11 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT THU APR 21 2011

.DISCUSSION...
WEAK UPPER TROUGH MOVING THROUGH THE CENTRAL PLAINS TONIGHT AND
FRIDAY WITH STRONGER TROUGH DIGGING BACK OVER CALIFORNIA BY SATURDAY.
BY SUNDAY THIS 2ND TROUGH WILL BE MOVING FROM AZ TO NM AND HAVE
POTENTIAL TO BRING A BETTER SHOT OF RAIN TO THE REGION.  THIS
TROUGH IS REINFORCED BY ANOTHER WAVE MONDAY INTO EARLY TUESDAY WITH
THE TROUGH PASSING EAST OF THE AREA LATE TUESDAY ENDING RAIN
CHANCES.

SURFACE FRONT HAS LIFTED NORTHWARD WITH A DRYLINE FROM NEAR
MONAHANS TO ALPINE.  THIS DRYLINE SHOULD RETREAT A LITTLE WESTWARD
OVERNIGHT.  DO HAVE A LOW CHANCE OF STORMS THIS EVENING... WITH BEST
CHANCE NEAR FST. MODELS DO DEVELOP SOME LOW QPF OVER THE EASTERN
CWA TONIGHT. HAVE DEVELOPED A FEW SHOWERS/STORMS NEAR FORT STOCKTON.
JUST RECEIVED A SEVERE THUNDERSTORM WATCH TONIGHT FOR EASTERN
PERMIAN BASIN... LOWER TRANS PECOS... AND BIG BEND TIL 03Z.
MCD DISCUSSED LOW PROBABILITY OF STORM DEVELOPMENT TONIGHT BUT WHAT
DEVELOPS MAY TURN INTO SUPERCELLS... WILL HIGHLIGHT SEVERE THREAT
IN HWO.

EXPECT TO SEE LOW CLOUDS MOVING INTO THE EAST TONIGHT PERHAPS
MAKING IT AS FAR AS MAF. LOWS WILL GENERALLY BE IN THE 50S AND
60S. TOMORROW LOOKS WARMER WITH A WEST WIND PUSHING ACROSS THE
AREA. WINDS IN THE MOUNTAINS DO NOT LOOK AS STRONG AS PREVIOUS
RUNS WITH ONLY 30KTS AT 700 MB AND GUIDANCE HAS ALSO BACKED OFF OF
SURFACE WIND SPEEDS. THEREFORE HAVE CANCELLED HIGH WIND WATCH FOR
GUADALUPE MOUNTAINS FRIDAY. IT DOES LOOK LIKE A FRONT WILL MOVE
INTO THE NORTHERN CWA SATURDAY... WILL BE COOLER NORTH OF A HOBBS
TO SNYDER LINE. WILL ALSO HAVE ANOTHER SHOT OF RAIN SATURDAY AHEAD
OF THE NEXT UPPER TROUGH. HAVE ADDED ISOLATED POPS EAST SAT AFTER
18Z... WITH A BETTER SHOT OF RAIN SATURDAY NIGHT. MODEL QPF
DEVELOPS A RELATIVELY LARGE AREA OF PRECIP OVER THE PERMIAN BASIN
SATURDAY NIGHT ALONG A COLD FRONT. WILL CONTINUE THE ABOVE
SEASONAL AVERAGES FOR EASTER DAY WITH HIGHS 85 TO 95.

&&

.FIRE WEATHER...
LOW-LEVEL MOISTURE MANAGED TO PUSH WEST INTO THE TRANS PECOS REGION
EARLIER THIS MORNING. THIS BROUGHT GOOD RH RECOVERY TO MOST OF THE
GUADALUPES AS WELL AS DAVIS AND APACHE MOUNTAINS. THIS RECOVERY WILL
BE SHORT-LIVED AS THE LATEST SURFACE OBSERVATIONS SHOW SOUTHWESTERLY
WINDS HAVE ALREADY DEVELOPED ACROSS SOUTHEAST NEW MEXICO AND MUCH OF
THE UPPER TRANS PECOS. CRITICAL FIRE WEATHER CONDITIONS HAVE EITHER
ALREADY OCCURRED OR WILL THIS AFTERNOON AND THE CURRENT RED FLAG
WARNING WILL REMAIN INTACT. LOW-LEVEL MOISTURE IS EXPECTED TO REMAIN
IN PLACE ACROSS THE LOWER TRANS PECOS AND STOCKTON PLATEAU THIS
AFTERNOON AND EVENING. THIS MOISTURE ALONG WITH DAYTIME HEATING IS
EXPECTED TO LEAD TO THUNDERSTORM DEVELOPMENT ACROSS THE LOWER TRANS
PECOS AND STOCKTON PLATEAU TODAY. ENOUGH MOISTURE MAY REMAIN IN
PLACE ACROSS THE EASTERN SLOPES OF THE DAVIS MOUNTAINS FOR A FEW
CUMULUS BUILDUPS THIS AFTERNOON.

CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY RETURN TO THE GUADALUPE
MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR AND THE SOUTHEAST NEW
MEXICO PLAINS FRIDAY AFTERNOON. IN ADDITION... NEAR CRITICAL FIRE
WEATHER MAY OCCUR ACROSS THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS.
THE RED FLAG WARNING FOR FRIDAY WILL REMAIN INTACT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  94  58  81  /  20  10  10  10
CARLSBAD NM                56  90  56  86  /  10   0  10  10
DRYDEN TX                  70  94  65  96  /  20  10  10  10
FORT STOCKTON TX           62  96  62  94  /  30  10  10  10
GUADALUPE PASS TX          57  81  57  83  /   0   0   0   0
HOBBS NM                   55  89  54  80  /  10   0  10  10
MARFA TX                   43  85  44  86  /  10   0  10  10
MIDLAND INTL AIRPORT TX    62  93  59  89  /  20  10  10  10
ODESSA TX                  61  95  60  83  /  20  10  10  10
WINK TX                    57  99  57  95  /  10   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 11 AM TO 8 PM MDT FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

     RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM
     MDT/ FRIDAY FOR THE FOLLOWING ZONES... GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

06/72
Hazardous weather outlook, Apr 21, 3:17 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 PM CDT THU APR 21 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-222030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
317 PM CDT THU APR 21 2011 /217 PM MDT THU APR 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE THIS AFTERNOON
AND EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF A SEMINOLE
TO PECOS TO ALPINE LINE. A FEW STRONG TO SEVERE THUNDERSTORMS
REMAIN POSSIBLE...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN
WITH THIS THUNDERSTORM ACTIVITY.

GUSTY WESTERLY WINDS...VERY LOW RELATIVE HUMIDITY...AND EXTREME
FIRE DANGER WILL CONTINUE CRITICAL FIRE WEATHER CONDITIONS ACROSS
THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN SOUTHEAST NEW
MEXICO AND CULBERSON COUNTY TODAY. A RED FLAG WARNING REMAINS IN
EFFECT THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE FRIDAY FOR THE
GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN SOUTHEAST NEW MEXICO
AND CULBERSON COUNTY. A RED FLAG WARNING REMAINS IN EFFECT FOR
FRIDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION ACROSS THE EASTERN PERMIAN BASIN... LOWER TRANS
PECOS AND STOCKTON PLATEAU MAY BE REQUESTED THIS AFTERNOON AND
EVENING. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT
OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES
SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN YOUR AREA.

THIS PRODUCT...ALONG WITH OTHER
WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE
INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 21, 3:26 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT THU APR 21 2011

TXZ075-212100-
PECOS-
326 PM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 400 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF BELDING AT 324
PM CDT...MOVING NORTHEAST AT 20 MPH.  THIS THUNDERSTORM WILL IMPACT
HIGHWAY 385 SOUTH OF FORT STOCKTON THROUGH 4:45 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN TEXAS.

&&
Local storm report, Apr 21, 3:38 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             15 S FORT STOCKTON      30.67N 102.89W
04/21/2011  E0.75 INCH       PECOS              TX   PUBLIC

&&
Special weather statement, Apr 21, 3:48 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT THU APR 21 2011

TXZ075-212115-
PECOS-
348 PM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 415 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF BAKERSFIELD AT 347
PM CDT...MOVING EAST AT 20 MPH.  THIS STORM SHOULD STAY JUST NORTH
OF INTERSTATE 10... WEST OF BAKERSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN TEXAS.

&&
Local storm report, Apr 21, 4:26 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             25 SE FORT STOCKTON     30.64N 102.59W
04/21/2011  E1.75 INCH       PECOS              TX   FIRE DEPT/RESCUE

            REPORTED ALONG HIGHWAY 285.

&&
Special weather statement, Apr 21, 5:58 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
558 PM CDT THU APR 21 2011

TXZ048-212330-
SCURRY-
558 PM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN SCURRY COUNTY UNTIL 630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF MIDWAY AT 558 PM
CDT...MOVING NORTHEAST AT 25 MPH.  THIS STORM WAS ON U.S. 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

[NO.NE.YES] A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000
PM CDT THURSDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

11.3 hours before the tornado, 166 km from the path. April 21, 2011.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 695 joules per kilogram, CIN -359, lifted condensation level 968 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-04-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 240 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-359 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 00:00Z

0.7 hours after it, 166 km from the path. April 22, 2011.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1962 joules per kilogram, CIN -32, lifted condensation level 2427 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-04-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -18 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1962 J/kg
Mixed-layer CIN
-32 J/kg
Surface CAPE
1620 J/kg
Mixed-layer LCL
2427 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1
0-3 km lapse rate
10.2 K/km

Open this sounding in Storm Lab

The surface observations

Fort Stockton (FST), 50 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:53 UTC9060100° 22 kt261008.8
22:53 UTC8860100° 18 kt231008.8
23:53 UTC8460130° 14 kt221008.8
00:53 UTC8260140° 13 kt191008.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Midland/Odessa radar (KMAF), 166 km away, was scanning. The volume nearest the touchdown began at 23:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:35 UTCHAIL 0.7515 S Fort StocktonPecos, TX
21:20 UTCHAIL 1.7525 Se Fort StocktonPecos, TXREPORTED ALONG HIGHWAY 285.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 21, 2011

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 215:51 PM CDTEF0Pecos, TX3.8300
April 216:45 PM CDTEF2Terrell, TX7.8800$100,000
April 218:52 PM CDTEF1Jones, TX5.0200
April 218:55 PM CDTEF0Jones, TX0.1100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.